Kratom: Dangers of Withdrawal
According to the Drug Enforcement Administration (DEA) and scholarly sources, such as an article in Current Topics in Medicinal Chemistry, kratom is a tree that is found in areas of Southeast Asia (Mitragyna speciosa Korth). The tree goes by other names that include biak-biak , kakuam, or ketum. The leaves and shoots of the tree are commonly used by the local people in the areas who chew the leaves or brew them in beverages like tea. The leaves are considered to have medicinal purposes and may produce stimulant-type effects when taken in small doses. In moderate to higher doses, it may have similar effects to opiate drugs.
The DEA lists kratom is a drug of concern; however, it is not a controlled substance, and there are no reliable figures regarding its abuse in the US. Several states, such as Alabama, have identified kratom as a potentially dangerous substance and enacted regulations to control its distribution.
Because kratom is reputed to have medicinal qualities and is used as an herbal remedy in many areas where the tree is indigenous, the drug has also received the reputation in the US as having significant medicinal uses. One of the uses that the drug is reported to have is it possesses antidepressant-like qualities when taken. Others report that the drug can be used as an opiate replacement medication for individuals attempting to undergo withdrawal associated with recovery from opiate use disorders. Numerous sites, such as The American Kratom Association, continue to list reported “research studies” that attest to its effectiveness; however, actual controlled research regarding the properties of the drug is scarce.
The major users of the drug even in the US continue to be of Asian background, although it has received some popularity as a sort of cure-all as a result of these sites. As a result, it may be infrequently used by other individuals.
Effects of Kratom Use
The primary psychoactive substance occurring in kratom is mitragynine. The substance produces effects that are dependent on the dosage. The scholarly book The Medical Toxicity of Drug Abuse: Synthesized Chemicals and Psychoactive Plants lists these effects as follows:
- In smaller doses, individuals may experience:
- Increased energy
- Decreased need for sleep
- Increased concentration
- Increased talkativeness
- Feelings of being more sociable or friendly
- At higher doses, users report experiencing:
- More euphoric effects
- Reduced anxiety
- Reduced subjective experience of pain
People who use the drug for longer periods of time have been observed to have issues with weight and appetite loss, insomnia, and darkened skin tone. In some cases, they display issues with hallucinations or delusions. The book Kratom and Other Mitragynines: The Chemistry and Pharmacology of Opioids reports on a variety of other effects of kratom use.
These effects can include:
- Extreme perspiration
- Dry mouth
- Frequent urination
- Appetite loss
- Weight loss
- Potential development of tolerance and withdrawal symptoms
Physical Dependence on Kratom
There are two main sources that have documented the development of physical dependence in individuals who use kratom. The majority of the individuals who display withdrawal symptoms were noted to be chronic users of the drug and used it regularly. The major form of use was to drink the drug as a tea. Articles in the journals Substance Abuse and Drug and Alcohol Dependence have documented a relatively consistent withdrawal syndrome associated with kratom.
- Initial symptoms present within several hours following discontinuation of the drug. The symptoms can consist of:
- Sweating, runny nose, nausea, and vomiting
- Muscle pain, spasms, or muscle weakness
- Irritability, mood swings, restlessness, and, in some cases, aggression
- Insomnia and tremors in the hands
- In rare cases, mild hallucinations
- Cravings for the drug
- Any of the above symptoms will typically peak within 1-2 days and then decrease in their intensity.
- After the symptoms peaked, they may continue to be present but decline in their intensity over 3-5 days in the majority of cases that were observed.
In cases where the withdrawal syndrome was treated, individuals were successfully treated with anti-anxiety drugs, such as benzodiazepines and nonsteroidal anti-inflammatory drugs (e.g., Tylenol). In some cases, for individuals who had some persisting symptoms, antidepressant medications were prescribed. The majority of individuals expressed mild symptoms that are often considered to be consistent with the notion of psychological dependence. Even though these symptoms are not considered to be potentially fatal on their own, there are reasons for concern in any individual undergoing withdrawal from kratom.
- Even though the development of hallucinations is rare, this presents a potentially dangerous situation if not controlled.
- Individuals who are experiencing mood swings may be at risk for poor judgment that can result in serious issues with decision-making, accidents, or even self-harm.
- Individuals who are nauseous and vomiting are at risk for dehydration that can be potentially serious.
- Because of severe cravings and the physical and emotional distress that individuals experience during any withdrawal syndrome, there is always the potential that an individual may relapse and overdose on their drug of choice or some other drug.
- There are several case studies that have documented fatalities associated with kratom use. Reports in the Journal of Forensic Sciencesand the Journal of Medical Toxicology suggest that in the case studies, individuals who had suffered fatalities may have used kratom in combination with other medications or drugs of abuse, and many sources that support the use of the drug present this is evidence that it is impossible to overdose on kratom alone. However, at least in one case, these additional drugs were not believed to be contributors to the individual’s death. Because the use of kratom is not well documented, any case studies should not be taken to mean that the drug did not contribute to these fatalities or that it is impossible to overdose on the drug when one uses it without any other substances. In fact, there is research reported in the Journal of Analytical Toxicology to suggest that there are serious potential side effects associated with an overdose of mitragynine, indicating that one should not trust anecdotal reports on the Internet.
There are several other reasons to consider kratom to be a potentially dangerous drug.
- The drug is not regulated by the DEA, and individuals who obtain it in the United States are getting a substance that has not been manufactured under the statutes of the DEA or FDA. Thus, there is no guarantee what the contents of the drug are when one uses it.
- There is very little information regarding potential dangerous interactions between kratom and other medicines for drugs of abuse.
- There are numerous anecdotal reports that kratom has assisted individuals in withdrawing from opiate drugs; however, there are no formal withdrawal management protocols that use the drug, and at the time of this writing, no professional organization recommends its use in this capacity.
- Any drug that can produce withdrawal symptoms should be considered a potentially dangerous substance, as there are numerous complications that can occur during the withdrawal process. The reason for the development of the DEA and its classification system was to identify these types of substances, specify the conditions under which they can be used medicinally, and control any potential abuse of these drugs.
The empirical evidence indicates that kratom is a potentially dangerous drug of abuse. At the current time, it has no empirically documented medicinal uses. If research indicates that the drug can be used medicinally, it should be listed as a controlled substance by the DEA.